Winter Storm, Tippecanoe
- When
- January 2, 10:00 AM EST to January 3, 5:00 AM EST
- Where
- Tippecanoe forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 40.389, -86.894 (the zone’s center; the record gives no point)
An area of low pressure brought snow to parts of central Indiana. Snowfall amounts of 5 to 8 inches were common, with a few areas receiving 9 inches.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
An area of low pressure brought snow to parts of central Indiana. Snowfall amounts of 5 to 8 inches were common, with a few areas receiving 9 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 2, 3:52 AM EST, 6 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 352 AM EST THU JAN 2 2003 FORECAST FOCUS THIS MORNING IS ON SNOW AMOUNTS TODAY AND TONIGHT. AT 08Z SFC LOW WAS ACROSS AR. BAND OF SN/PL WAS SPREADING NE ACROSS CENTRAL AND SRN IL. TEMPS ACROSS THE FORECAST AREA /FA/ WERE IN THE UPPER 20S TO LOWER 30S WITH DEWPOINTS IN THE MID 20S TO NEAR 30. MODELS IN DECENT AGREEMENT WITH MOST FEATURES. WITH NO REAL FAVORITE WILL USE A BLEND. UPPER LOW WILL MOVE ACROSS FA THIS AFTN BUT WILL BE IN THE PROCESS OF OPENING UP INTO TROF. ALSO...STRONG DIVERGENCE FROM UPPER JET ACROSS NRN FA WILL WEAKEN AND MOVE N DURING THE DAY. MODELS STILL SHOW DECENT Q VECTOR CONVERGENCE THRU THE DAY THOUGH. MANUAL SNOW AMOUNT TECHNIQUES INDICATE UP TO 6 INCHES...BUT GIVEN THE FACTORS ABOVE AS WELL AS INITIAL DRY LAYER ALOFT BELIEVE THIS IS TOO HIGH. CURRENT FORECAST OF STORM TOTAL OF 2-4 INCHES LOOKS GOOD IN THE ADVISORY AREA. COULD STILL BE SOME SLEET ACROSS SERN FA WITH LINGERING WARM LAYER ALOFT. WILL KEEP MENTION OF SLEET EARLY. GUIDANCE TEMPS NEAR 30 LOOK OK GIVEN PRECIPITATION TODAY. BULK OF ENERGY MOVES OFF TONIGHT BUT STILL ENOUGH THIS EVENING FOR PERHAPS ANOTHER INCH. WILL GO LIKELY POPS. WILL LEAN TOWARD WARMER TEMP GUIDANCE AS CLOUDS REMAIN. MOISTURE EXITS THE FA ON FRI AS SYSTEM PULLS EAST OF FA. WILL KEEP FLURRIES IN THROUGH EARLY AFTN. THANKS FOR COORDINATION IWX/HPC. .IND... IN...SNOW ADVISORY CONTINUES TODAY AND TONIGHT FOR ZONES INZ021...INZ028>031...INZ035>049...INZ051>057...INZ060>063... INZ067>069. CS
INZ021-028>031-035>049-051>057-060>065-067>072-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 600 AM EST THU JAN 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE... A SNOW ADVISORY IS IN EFFECT FOR MOST OF CENTRAL INDIANA TODAY AND TONIGHT. SNOW WILL FALL ACROSS CENTRAL INDIANA TODAY AND TONIGHT ACCUMULATING TO A TOTAL OF 2 TO 4 INCHES AT MOST LOCATIONS. AREAS AROUND COLUMBUS...SEYMOUR...GREENSBURG...AND BEDFORD MAY SEE SLEET THIS MORNING. TOTAL SNOW ACCUMULATION IN THESE AREAS WILL BE 1 TO 2 INCHES. THE SNOW WILL MAKE ROADS SLICK THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE A CHANCE FOR SNOW THIS WEEKEND...BUT AT THE PRESENT TIME NO SIGNIFICANT SNOWFALL IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WINTER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339217, 5339218, 5339219, 5339220, 5339221, 5339222, 5339223, 5339224.